Thunderstorm Wind, Lake
- When
- June 26, 7:13 PM CST
- Where
- Lake County, (Gyy)gary Muni Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.620, -87.420
Severe thunderstorms moved across portions of northwest Indiana during the evening of June 26th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Severe thunderstorms moved across portions of northwest Indiana during the evening of June 26th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 26, 5:42 PM CST, 1 hour 31 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 642 PM CDT Fri Jun 26 2020 .MESOSCALE DISCUSSION... 548 PM CDT We are seeing increasing signs of organization in the storm cluster across eastern Ogle County as of 540 pm. The core heights have been sustained near or to 60 dBZ to the -30C level, and the core has increasing in width too associated with merging updrafts. We also are seeing signs of mid-altitude radial convergence (MARC) on velocity data, with also 85 kt of inbound velocity at 13 kft...a sign of an increasing rear-inflow jet. There is at least modest potential for this to become a forward propogating wind threat along the I-88 corridor and thus potentially into the Chicago metro area. This probable path is also right along or just north of the effective warm front/composite boundary, which would assist in its longevity tapping effective unstable air (MLCAPEs likely 1500-2000 J/kg). There also would be some potential to tap turning low-level wind profiles near the boundary, which if the storm mode becomes even more mature toward a quasi-linear feature, there could be a brief tornado threat. These storms will move over the heart of the Chicago likely between 6:45-7:15 p.m. if they indeed do accelerate some. Also while moving at a decent rate, the rainfall rates within this are very heavy and could present a local flooding threat in an especially urban location. Additional scattered strong to severe storms continue to the west of this in northwest Illinois. It is uncertain yet how robust they will become, partially because of the potential convective cluster in advance. However, they should at least sustain into the forecast area. MTF && .SHORT TERM... 315 PM CDT Through Saturday night... A Severe Thunderstorm Watch is in effect for much of northern Illinois and far northwest Indiana through 9 p.m. this evening. Observational trends continue to support the messaging trend of late afternoon through mid-evening being the primary severe time with winds being the main threat, though hail with stronger cores is likely and a few tornadoes are possible in organized storm structures that are well-aligned with boundaries. The deconstructive effects on instability due to multiple rounds of storms has lowered confidence somewhat in how widespread a severe wind threat will be. Current isolated storms in northern Illinois as of 230 PM are associated with continued warm, moist advection overriding the surface warm front, which is draped from near Savanna IL through Morris IL to Rensselaer IN. On the KMKE radar can actually make out a little "twist" in the reflectivity having moved across Ogle County, a sign of a possible convective vortex almost on the meso-gamma scale. This could help continue to flare up the elevated convection or more of it into the northern Chicago suburbs through 430 PM. Satellite indicates the mid-level convectively-enhanced vorticity center over the MN/WI/IA border region moving just a tad south of due east. Convective growth ahead of this should gradually ramp up as this intersects greater instability returning northward. It is becoming increasingly likely that the activity in southwest WI to northeast IA may become the "main show", though at least scattered development is likely ahead of that due to destabilization and the frontal boundary enhanced by outflows. This somewhat "messy" regional evolution...that is one with multiple storms and cold pools in advance of the main convective forcing mechanism and cold pools...could very well limit a higher end wind threat and the coverage of severe winds,e specially the northern extent (and maybe that's southern WI that becomes more limited). However, there are plenty of environmental ingredients in place for at least scattered severe winds along/north of I-80 through mid-evening. Radar VWP data from KDVN indicates 50 kt flow just above 700 mb and 40 kt flow just above 850 mb. There is a fair amount of turning too in the 1-3 km flow, and adjusted 0-6 km shear to their VWP data is 40-45 kt. Isolated supercell structures at first are possible with then an anticipated quick evolution into clusters with some bowing segments likely given the wind field orientation, and have already seen that behavior on the KARX radar upstream. MUCAPE values are analyzed at 1,500-2,500 J/kg over northern Illinois by later afternoon, so deeper cores capable of hail are probable, and these associated downdrafts will only enhance the wind threat. Convection allowing models show a scattering of storm mode and convective wind attributes indicative of a potential isolated higher end wind threat. Will be watching storm modes closely to see if any can produce any sustained bows or line echo wave patterns (LEWPs), especially those near the north end of the effective air mass. If those can materialize including any temporary QLCS structures, would be where some localized swaths of enhanced wind damage (75+ mph) will be possible, but confidence remains low on if that can happen and if it does it likely will be over fairly small (couple county) size zones. A flash flooding threat would really only be for west-to-east zones where there is some training. Confidence in that occurring has somewhat lowered too, but a flash flood threat should primarily be localized or in a zone or two if it materializes. Amalgamating cold pools should help drive the convective focus southeastward, possibly quite rapidly by mid-evening. It's not out of the question though that the current SVR watch needs to be extended by an hour or so in southern and eastern areas. While some severe threat could continue into the overnight, it's likely to be isolated as separation occurs between the stronger mid- level flow to the north and the continuing new updrafts for south of I-80. Also the orientation will become less favorable for wind clusters. It's possible shallow fog develops in the wake of convection especially northern areas where convective cloud debris may clear. For Saturday, the composite outflows will have deposited the effective boundary into or near the southern CWA. While isolated convection will remain possible in the morning, the main chance for scattered redevelopment would be in the afternoon. Forecast soundings show the degree of heating into the mid 80s and continued surface dew points around 70 supporting MLCAPEs of 1500-2000 J/kg. This would allow for some enhanced downdrafts and possibly some hail too, consistent with an SPC Marginal Risk. Further north, the true cold front will still be sinking southward into the CWA. This feature will be weak but offer some confluence along with the residual high dew point air. Isolated to scattered storms are possible further north during the afternoon. It's also possible the far northern CWA reaches the highest temperatures (upper 80s) immediately ahead of the front, due to less cloud cover. Any convection Saturday evening should quickly be fading and/or moving south out of the area with the frontal feature moving southward. This will stall to the southwest of the area and gradually retreat northward with chances for storms creeping back in Sunday. MTF && .LONG TERM... 207 PM CDT Sunday through Friday... There are no changes to the forecast message Sunday through next work week, so discussion below is largely unchanged from this morning's issuance. It looks like we'll finally receive an injection of drier low-mid tropospheric air into Sunday, although the moisture gradient may still yet remain in place across our far south and western locales. Aside from some isolated to widely scattered afternoon showers & storms, Sunday looks mostly dry. Temperatures inland should warm into the upper 80s while onshore flow keeps lakefront locales in the upper 70s to near 80 degrees. The next chance for somewhat more appreciable thunderstorm coverage may develop very late Sunday night into Monday morning as the aforementioned moisture/instability axis begins to slosh back eastward. Kind of an odd looking evolution to things with a rather weak or really nonexistent low-level jet during this period, with things being forced by a series of incoming shortwaves embedded within the southerly/southwesterly flow to our west. Mid-level lapse rates are forecast to steepen up a bit which should further support the development of elevated convection into Monday morning. While the low-level jet isn't to the magnitude we'd normally associate with persistent upwind development, global guidance does hint at some backbuilding potential here with upwind Corfidi Vectors orienting parallel to the instability gradient and decreasing to under 10 kts. Something we'll keep an eye on. We'll start to lose the more coherent forcing mechanisms during the Tuesday-Friday timeframe so have attempted to limit PoPs under the offered blended values to periodic "chance" at this range. Temperatures do look to warm through the mid week as mid- level heights start to rise, although persistent northeasterly winds will likely keep lakeside locales several degrees cooler through the rest of the forecast period. Carlaw && .AVIATION... For the 00Z TAFs... 642 PM...Main forecast concern is ongoing thunderstorms through mid/late evening. Current activity will move through the terminals through mid evening and current tafs/timing look on track. Could be some lingering showers into the late evening and then the rest of the night currently looks dry for the tafs. Could be ongoing convection south of the terminals into early Saturday morning. There may be isolated showers Saturday...most likely south of the terminals. Confidence is too low to include any mention with this forecast. Southwest winds overnight into Saturday morning will likely turn more westerly by early afternoon and perhaps more to the north/northwest by late Saturday afternoon. A lake breeze is also expected...turning winds easterly for ord/mdw/gyy by mid or late afternoon. cms && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...Small Craft Advisory...nearshore waters until 10 PM Friday. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
343 PM CDT Fri Jun 26 2020
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-272045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
343 PM CDT Fri Jun 26 2020 /443 PM EDT Fri Jun 26 2020/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Significant damaging wind risk...up to 70 mph.
Elevated hail risk...up to the size of quarters.
Elevated Tornado risk.
Limited Flooding Risk...mainly along and north of I-80.
DISCUSSION...
Scattered thunderstorms will gradually increase in coverage
through early evening peaking throughout the evening hours and
then gradually working southward and fading into the overnight.
Damaging wind gusts will be the main threat, but a risk for a
few brief tornadoes exists as well. A threat for flash flooding
also is present, mainly north of I-80. Thunderstorms will slowly
sink southeastward into the overnight with likely a weakening
trend.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Sunday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
Monday and Tuesday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
Wednesday and Thursday...
Limited Thunderstorm Risk.
DISCUSSION:
Scattered thunderstorms are possible on Saturday with the greatest
coverage along and south of I-80. Some of these may produce
locally heavy rainfall and gusty downburst winds. A continued
chance for storms will persist into Sunday.
Another round of thunderstorms may develop very late Sunday night
into Monday morning. Thereafter, a daily chance for mainly
isolated to widely scattered thunderstorms exists through
Thursday.
Heat index values will likely to rise above 95 on Monday and
Tuesday away from the lake.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested through mid evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at 40 to 45 mph.
LMZ740>745-272045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
343 PM CDT Fri Jun 26 2020
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Significant Thunderstorm Risk...with an associated:
Significant Thunderstorm Wind Gust Risk...up to 60 knots.
Elevated Hail Risk...up to the size of quarters.
Elevated Waterspout Risk.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday through Thursday...
Limited Thunderstorm Risk.
MTF
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
745 PM CDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 1 S DUNNING - CHICAGO 41.94N 87.81W
06/26/2020 COOK IL PUBLIC
TREE DOWN ON POWER LINES.
&&
ELSpecial Weather Statement
National Weather Service Chicago/Romeoville
749 PM CDT Fri Jun 26 2020
ILZ013-104-105-270115-
Southern Cook IL-DuPage IL-Central Cook IL-
749 PM CDT Fri Jun 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DUPAGE AND
SOUTHEASTERN COOK COUNTIES UNTIL 815 PM CDT...
At 748 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hodgkins to Palos Hills to Homer Glen. Movement
was east at 55 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Chicago, Cicero, Orland Park, Tinley Park, Oak Lawn, Berwyn, Calumet
City, Lansing, Blue Island, Dolton, Alsip, Brookfield, Hinsdale,
Lemont, La Grange, Midlothian, Justice, Chatham, Summit and Worth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Illinois.
LAT...LON 4153 8753 4161 8791 4164 8792 4164 8798
4170 8794 4183 8795 4185 8761 4178 8757
4174 8753
TIME...MOT...LOC 0048Z 273DEG 50KT 4178 8786 4171 8786 4164 8791
RATZERSpecial Weather Statement
National Weather Service Chicago/Romeoville
751 PM CDT Fri Jun 26 2020
ILZ020-105-106-270115-
Southern Cook IL-Kendall IL-Northern Will IL-
751 PM CDT Fri Jun 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KENDALL AND
NORTHWESTERN WILL COUNTIES UNTIL 815 PM CDT...
At 751 PM CDT, Doppler radar was tracking a strong thunderstorm over
Romeoville, moving east at 45 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
This strong thunderstorm will be near...
Lockport around 755 PM CDT.
New Lenox, Homer Glen, Lemont and Goodings Grove around 800 PM
CDT.
Other locations impacted by this storm include Crystal Lawns,
Fairmont and Crest Hill.
Including the following interstates...
I-55 between mile markers 253 and 268.
I-355 between mile markers 2 and 11.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Illinois.
LAT...LON 4149 8835 4164 8825 4170 8816 4170 8803
4169 8803 4169 8796 4170 8795 4170 8794
4157 8791
TIME...MOT...LOC 0051Z 279DEG 39KT 4162 8810
IZZISpecial Weather Statement
National Weather Service Chicago/Romeoville
753 PM CDT Fri Jun 26 2020
ILZ019-270115-
La Salle IL-
753 PM CDT Fri Jun 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA SALLE COUNTY UNTIL 815
PM CDT...
At 753 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Serena to near Granville. Movement was
southeast at 30 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Strong thunderstorms will be near...
Marseilles around 800 PM CDT.
Other locations impacted by these storms include Cedar Point.
Including the following interstates...
I-39 between mile markers 45 and 57.
I-80 between mile markers 82 and 103.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central and northeastern Illinois.
LAT...LON 4144 8882 4140 8859 4137 8859 4113 8916
4131 8916
TIME...MOT...LOC 0053Z 294DEG 27KT 4144 8873 4126 8917
IZZISpecial Weather Statement
National Weather Service Chicago/Romeoville
804 PM CDT Fri Jun 26 2020
ILZ019-021-104>108-INZ001-002-270200-
Grundy IL-Eastern Will IL-Southern Cook IL-Southern Will IL-
Central Cook IL-Northern Will IL-La Salle IL-Porter IN-Lake IN-
804 PM CDT Fri Jun 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA SALLE...SOUTHERN
WILL...GRUNDY...SOUTHEASTERN COOK...NORTHERN PORTER AND NORTHERN LAKE
COUNTIES UNTIL 900 PM CDT...
At 803 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Whiting to near Mokena to near McNabb.
Movement was east at 45 mph.
Isolated wind gusts of 50 to 55 mph will be possible with these
storms.
Locations impacted include...
Joliet, Hammond, Gary, Orland Park, Tinley Park, Calumet City,
Portage, Chicago Heights, East Chicago, Schererville, Hobart,
Lansing, Lockport, New Lenox, Highland, Blue Island, Munster, Dolton,
Park Forest and Alsip.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central and northeastern Illinois...and northwestern Indiana.
LAT...LON 4113 8868 4113 8916 4122 8916 4146 8835
4146 8825 4149 8825 4173 8753 4171 8753
4167 8748 4167 8742 4164 8743 4162 8729
4163 8716 4171 8693 4166 8693
TIME...MOT...LOC 0103Z 273DEG 41KT 4172 8747 4156 8792 4115 8928
RATZERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
812 PM CDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG NEWARK 41.54N 88.58W
06/26/2020 KENDALL IL EMERGENCY MNGR
TREES DOWN AND POWER OUT FOR A SIGNIFICANT
PORTION OF NEWARK.
&&
ELThe Chicago radar (KLOT), 55 km away, was scanning. The volume nearest the first event began at 01:09 UTC.
7 thunderstorm wind. Local standard time, as filed.
Wind gusts west estimated to 65 mph near 129th Avenue and Delaware Street.
Wind gusts were estimated to 70 mph with two inch diameter tree limbs blown down.
Trees were blown down blocking Division and S 200 W Roads.
Trees were blown down in Valparaiso.
Numerous trees were blown down blocking various roads throughout Morgan Township.
Trees and power lines were blown down near Newton Street and Wayland Avenue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903262, 903267, 903270, 903273, 903284, 903301, 903572.